This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
With the introduction of penicillin, emphasis was placed on the factor of freedom from complications produced by the antibiotic agent. After its use over a period, reports of reactions began to appear in the literature. Although the majority of the reactions have been mild to moderate, physicians interested in immunology have been awaiting more serious manifestations. To date it would seem that there has never been, a biologic product discovered which could be introduced into the human body without producing some reactions. Fortunately, the administration of penicillin has been accompanied with few adverse side effects. It is, however, a potent biologic agent and must be used with discrimination under adequate supervision.
Two cases of severe complications of penicillin therapy are reported.
REPORT OF CASES
Case 1.—An aircraft armourer was treated with penicillin because of a recalcitrant pustulosquamous dermatitis of the palms and soles, of one year's duration. Culture of
VOGEL HR. REACTIONS TO PENICILLIN. Arch Derm Syphilol. 1946;54(6):713–714. doi:10.1001/archderm.1946.01510410079009
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: